Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 203, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 12, 1997, 10:35 PM CDT for McPherson County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 12, 1997, 10:35 PM CDT (03:35 UTC)
- Expired
- Sep 12, 1997, 11:20 PM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County McPherson County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1910 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 130335 RRA
SVRICT
KSC113-130420-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1035 PM CDT FRI SEP 12 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHERN MCPHERSON COUNTY - CENTRAL KANSAS
* UNTIL 1120 PM CDT
* SOME TOWNS AFFECTED
MOUNDRIDGE
ELYRIA
* AT 1032 PM RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH
OF MCPHERSON MOVING NORTHEAST AT 15 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:12 PM CDT, 7 hours 23 minutes earlier.
Area forecast discussion, Sep 12, 3:12 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 312 PM CDT FRI SEP 12 1997 ...SHORT TERM... ..THE MAIN PROBLEM WILL BE CHANCE FOR PRECIPITATION TONIGHT.. ONGOING FORECAST LOOKS PRETTY REASONABLE AT THIS TIME. CURRENT SURFACE CHART SHOWED A TROF ALONG THE LEE SIDE OF THE ROCKIES AND HIGH PRESSURE TO THE EAST. SHOWERS AND THUNDERSTORMS THIS MORNING AND AFTERNOON CAN BE ATTRIBUTED TO THE JET AT H8 CAUSING A DECENT AREA OF CONVERGENCE. THIS AREA IS EXPECTED TO SLIDE EASTWARD TONIGHT...BRINGING AN INCREASING CHANCE FOR PRECIPITATION TO THE SOUTHEASTERN SECTION OF THE STATE. FURTHER WEST IN THE CENTRAL SECTIONS...A SHORTWAVE TROF WILL SWING ACROSS THE FORECAST AREA TONIGHT...CAUSING ENOUGH LIFT TO PRODUCE ANOTHER ROUND OF PRECIPITATION. A FRONT AT H8 WILL ALSO MOVE INTO THE CWA PRODUCING AMPLE MOISTURE CONVERGENCE.PLENTY OF MOISTURE WILL BE PRESENT IN THE ATMOSPHERE...AS DEWPOINTS AT H8 ARE GENERALLY GOING TO BE AROUND 14 TO 16 DEGREES CELSIUS. CHANCE ...LONG TERM... ...MAIN FCST CONCERN ARE CHCS FOR TSRA SAT AND SAT NITE... NGM/ETA SOLUTION SEEMS TO HAVE THE BEST HANDLE ON S/WS TDY AND H2O VAPOR PICS. SO AM TENDING TOWARD NGM/ETA SOLUTION FOR EXTDED PERIODS. SAT THRU SAT NIT...ATMOSPHERE REMAIN MODERATELY UNSTBL THRU THE PERIOD W/ LIS ARND -5, TOTAL TOTALS ARND 50 AND KIS GREATER THAN 36...AT THE SAME TIME SVRL WK S/WS MOV THRU THE AREA AT H5 AND H8 THETA-E RIDGE LOCATED ALONG A GAG TO TOP LINE ALONG W/ H3 WK DIFLUENCE. W/ MSTR IN PLACE AND W/ LIFTING POSSIBLE SHUD PRODUCE SCT TSRA THROUGH SAT NITE..SO WILL GO W/ 30 POPS IN ZONES. BEYOND THIS PERIOD H8 SHOWS MDT WAA AS H5 RIDGE BEGINS TO BUILD INTO THE AREA. SO TEMPS SHUD RISE A LITTLE THROUGH THE PERIOD BUT SHOULD CONTINUE TO BE DRY. KIRKWOOD FCSTID = 9 ICT 65 85 66 89 / 50 20 20 5 HUT 65 85 66 89 / 50 20 20 5 EWK 65 85 66 89 / 50 20 20 5 EQA 65 85 66 89 / 50 20 20 5 WLD 66 85 67 90 / 50 20 20 5 RSL 64 89 66 90 / 40 20 20 5 GBD 65 90 66 89 / 40 20 20 5 SLN 65 86 65 89 / 50 20 20 5 MPR 65 86 65 89 / 50 20 20 5 CFV 64 82 65 85 / 50 20 20 5 CNU 63 82 65 X 85 / 50 20 20 5 K88 63 82 65 85 / 50 20 20 5 .ICT... KS...NONE.
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.